Extension of Heyman's and Foulkes' theorems to structures with linear segmentation

G. I.N. Rozvany, F. Spengemann, J. Menkenhagen, C. M. Wang

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Heyman [Q. J. Mech. appl. Maths 12, 314-324 (1959)] and Foulkes [Proc. R. Soc. Lond. A233, 482-494 (1954)] introduced optimality criteria for structures with freely varying and segment-wise constant cross-sections, respectively. The present paper deals with an extension of the above theorems to structures in which the cross-sections vary linearly over each segment and in which there are no discontinuities in the cross-sectional area at segment boundaries. These geometrical restrictions have practical advantages in actual design problems. In addition, allowance for self-weight and dual formulation are discussed, and it is shown through several examples that the proposed optimality criteria are simpler to use than other optimization methods.

Original languageEnglish
Pages (from-to)87-106
Number of pages20
JournalInternational Journal of Mechanical Sciences
Volume31
Issue number2
DOIs
Publication statusPublished - 1989

    Fingerprint

ASJC Scopus subject areas

  • Civil and Structural Engineering
  • Materials Science(all)
  • Condensed Matter Physics
  • Mechanics of Materials
  • Mechanical Engineering

Cite this